Hello there George.
Interesting story there.
It sounds like a good example of what I was detailing just yesterday in this message thread
regarding the dreaded condition called Lichen Sclerosis or where one really
wishes it to be more fear-provoking, "BXO" (Balanitis Xerotica Obliterans) - a term which is no longer used by up-to-date doctors, and is essentially a shorthand for "I want to do a circumcision".
case, the onset as an adult and the whitish scaly patches are quite typical if not diagnostic of LS. If you really
want to confirm the diagnosis, you get a piece of one of the patches biopsied (i.e., cut a piece out) and send it to a histopathology lab.
But now you see, you've made it impractical to do so, as you have gone and cured
the jolly thing, which demonstrates what I was saying in the other thread
- the condition probably does
occur from time to time, but in most
cases a mild form which responds promptly to proper treatment - as you essentially have implemented - and only in a small
proportion is "difficult" to control, and even then, the steroid remains the first-line treatment.
Nevertheless, I must say that it may
well come back again at some stage, and on one or more occasions. And if it does, the treatment is exactly the same - you use the steroid cream or ointment to clear it up, just as with every other person who suffers recurrent or persistent dermatitis - and you will find plenty
Now I may in this preamble so far appear to be ignoring this "setback" you describe. Not so! This problem is clearly different - a different appearance, a broader area and a quite sudden onset - not
like the first problem, is it? This is in fact, very typical of Candidal ("Thrush") super-infection which is
certainly the most significant potential side-effect of use of the steroid, as it does tend to suppress the local skin immunity to fungal infection.
And the treatment for that is quite straightforward - you use a topical antifungal cream such as clotrimazole (Canesten® or Lotrimin®, but there are various others), or you might choose to use the oral approach - a once-a-week tablet of fluconazole (Diflucan®). There is in fact, some significant argument for using these "just in case" whenever
you use the steroid in this area which is more than other regions of the body, prone to these yeast/ fungal infections.
Certainly, once the anti-fungal is implemented, you can go back to using the steroid - if
it is still needed, and of course, there is some value to treating the affected areas for at least a week or two after they appear to have resolved.
May I say that the description of your approach to the whole situation is quite commendable - for example, rather than criticising you for not being sufficiently accurate in your application of the steroid, I am impressed that you discerned the need
for accuracy. I presume you have been applying the cream by stretching your foreskin back to clearly discern the "plaques" or spots.
I am also impressed that you have obtained the strongest available form of the steroid and wonder - was this what the doctor advised, or was it something you specifically requested? If it was actually his
advice, then I would have to say he is not as obdurate as one might assume from his advocacy of an inappropriately drastic approach.
Finally, as always, please tell how (and when?) you located this